Allergy to Antibiotics
We often hear people who report having an allergy to a family of antibiotics called “Penicillins“. Discovered at a young age following a doctor’s prescription for an “angina” or “bronchitis”, allergy to Penicillins remains the most common of allergies to medication.
History and Properties of Penicillins
Penicillins were discovered in 1928 by the English doctor “Alexander Fleming”, but it was during the Second World War and more precisely in 1942 that the production of Penicillins was started in large quantities.
Penicillins are a family of antibiotics with many drugs, such as Penicillin A (Amoxicillin), Penicillin V, Penicillin M (Oxacillin) and the combination of amoxicillin and clavulanic acid. The Penicillins themselves belong to a large family of antibiotics called “beta-lactams”, the latter also include “cephalosporins” and “carbapenems”.
Penicillins are very effective in a large number of infections. These antibiotics act against pathogenic bacteria such as “Streptococcus” which can cause angina (infection of the tonsils with sore throat),
and “Pneumococcus” which is often implicated in pneumonia (infection of the pulmonary parenchyma) and acute bronchitis (infection bronchi). If they cannot be used for an allergy or intolerance reason, other antibiotics can be used such as “Macrolides” but they have other drawbacks and side effects.
You have to differentiate between an allergy to Penicillins and an intolerance reaction. Moreover, the appearance of certain symptoms after taking these antibiotics does not always indicate an allergy to Penicillins.
An intolerance reaction is due to a poor tolerance of the drug by the body which will need time to adapt to these molecules, digestive signs may appear such as nausea, vomiting or diarrhea of moderate-intensity, they often appear late after a few days.
This intolerance is most often banal but a consultation with your doctor is necessary to discuss the continuation of the treatment after the disappearance of the symptoms.
Penicillin Allergy Detection
Penicillin Allergy Detection & Effect
An allergy to Penicillins is more severe because it can jeopardize the vital prognosis of the allergic person, dyspnea by anaphylactic shock or by an asthma attack following bronchospasm,
hypotension which can lead to malaise and shock or hives (rash in the form of pink papules). These symptoms occur either immediately after taking the antibiotic or within 72 hours, treatment must be rapid and it is done in a hospital environment. Symptoms can sometimes be particularly severe and require hospitalization.
How to know?
To find an allergy to Penicillin, it is necessary to carry out specific tests by an allergist because of the risk of a more severe reaction if the drug is taken again:
- We start with skin tests, we prick the skin with a lancet through a drop of allergen previously deposited on the skin. It is also acceptable to immediately test the determinant of Amoxicillin. If these first tests are negative, we continue with intradermal tests whose principle is identical but whose sensitivity is higher.
Questioning the quality of these tests implies the need for a more complete diagnostic approach since they become insufficient to exclude a serious allergy. This diagnostic strategy is discussed below.
It should be remembered that, apart from the acute episode, skin tests can gradually become negative. For example, after five years, only half of the patients still have positive tests for the determinants of Penicillin.
- Immunoglobulin “E” specific test: it allows the detection of antibodies of the immunoglobulin “E” type against Penicillin in the patient’s serum. These tests have the advantage of not creating a risk for the patient, but are less sensitive.
- Provocation test: skin tests and specific negative “E” Immunoglobulins do not exclude an allergy to Penicillins even if their performance has improved. In cases where the skin tests and immunoglobulin “E” assay are negative, Penicillin should be administered during a challenge test to confirm the diagnosis. Three increasing doses of the drug are then used up to the usual prescribed dose. These tests can be dangerous and must be done in a hospital environment where a resuscitation service is available and which can intervene in an emergency.
After confirming the diagnosis, the doctor must give the patient a declaration card which indicates that the person is allergic to Penicillins. In the event of a medical visit and regardless of the reason for the consultation, each allergic person must always carry their declaration card with them and inform the doctor of their allergy to Penicillin.
The formal exclusion of an immediate allergy to Penicillin is based on the reintroduction or provocation test. This test, when necessary, you can only do it in a hospital setting.
According to recent studies, a patient allergic to Penicillin has a low risk (5 to 10% only) of having an allergic reaction to “Cephalosporins” or to other “Beta-lactams”.
The doctor can suggest induction of tolerance or reintroduction of Penicillins because of their effectiveness against several types of infections. But it is the allergic reaction is very strong, the prescription of this drug becomes the best solution.